Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 12, NWS Houston/Galveston, TX

April 6, 20145 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 6, 2014, 12:10 PM CDT for 5 counties in Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2014, 12:10 PM CDT (17:10 UTC)
Expired
Apr 6, 2014, 12:45 PM CDT
In force
35 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Houston County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 160 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 6:26 AM CDTSevere Thunderstorm WatchSPC12 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2014-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2014-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 526 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
401 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
526 m²/s²
0-3 km storm-relative helicity
574 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 10:49 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 6, 10:49 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1049 AM CDT SUN APR 6 2014

.UPDATE...
WARM FRONT IS MOVING NORTHWARD AND HAS MADE IT ONSHORE THIS
MORNING AS A SURFACE LOW CONTINUES TO DEEPEN NEAR THE COASTAL
BEND. FURTHER TO THE NORTH ELEVATED THUNDERSTORMS CONTINUE TO
DEVELOP ACROSS CENTRAL TEXAS WITH SOME SMALL HAIL REPORTED. HAVE
ADDED A MENTION OF ISOLATED SEVERE THUNDERSTORMS TO OUR
NORTHEASTERN COUNTIES FOR THE AFTERNOON AS THUNDERSTORM CHANCES
SHOULD CONTINUE AS THE UPPER TROUGH APPROACHES FROM THE WEST.
FURTHER SOUTH...SEVERE THREAT WILL BE PREDICATED UPON SEEING SOME
BREAKS IN THE LOW OVERCAST IN ORDER TO GET SOME SURFACE HEATING.
THERE ARE SOME INDICATIONS THAT THIS IS POSSIBLE AS THE
OBSERVATIONS OFFSHORE HAVE SHOW CEILINGS LIFTING AND SCATTERING
OUT AS THE WARM FRONT MOVES FURTHER AWAY FROM THEM AND GALVESTON
IS BEGINNING TO SCATTER OUT. IF...AND ITS A BIG IF...WE CAN GET
ENOUGH HEATING THERE WILL BE A POTENTIAL FOR SOME MORE SURFACE
BASED THUNDERSTORMS ACROSS THE SOUTHEASTERN PORTION OF THE REGION
THIS AFTERNOON. ASIDE FROM SOME SLIGHT CHANGES TO THE WINDS AND
THE MENTION OF ISOLATED SEVERE THUNDERSTORMS THE CURRENT FORECAST
REMAINS UNCHANGED. 38

&&

.MARINE...
VISIBILITIES SLOWLY IMPROVING AS WARM FRONT NOW POISED
AT THE COAST. EXTENDED THE MARINE WATERS DENSE FOG ADVISORY AN
HOUR TO 2 PM BUT OTHER THAN THE BAYS BY 1 PM VISIBILITIES SHOULD
BE IN THE 2 TO 5 MILE RANGE. WINDS TURNING AROUND TO THE SE THIS
AFTERNOON AND SHOULD REMAIN A LITTLE GUSTY AS LLJ TRAVERSES THE
AREA AND BECOMES MORE SWERLY. STILL HAVE THE POTENTIAL FOR STRONG
STORMS OVER THE GULF WATERS THIS AFTERNOON GIVEN CAPE/SHEAR
AVAILABLE...ESPECIALLY WITH BREAKS IN THE CLOUDS AND HEATING. HAVE
HOISTED A SCEC FOR THE 20- 60NM WATERS FOR SEAS AROUND 6 FEET.

FOG WILL LIKELY RETURN TONIGHT AS WINDS DROP OFF AND BECOME MORE
VARIABLE UNTIL THE FRONT MOVES THROUGH. 45

&&

.AVIATION...
VLIFR AT GLS IMPROVING QUICKLY WITH WARM FRONT AT GLS. EXPECT
GRADUAL IMPROVEMENT- LIFTING OF CIGS/VISBY INLAND AS WARM FRONT
WORKS INLAND THIS AFTERNOON. WILL NEED TO KEEP AN EYE ON TEMPS AS
THEY REACH MID 70S...AS THREAT FOR TSRA INCREASES NEARING THE
CONVECTIVE TEMP. 45

&&

.PREV DISCUSSION... /ISSUED 639 AM CDT SUN APR 6 2014/

DISCUSSION...
SEE THE 12Z AVIATION DISCUSSION BELOW.

40

AVIATION...
WARM FRONT WILL PUSH INLAND THIS MORNING. AREAS OF RAIN AND
DRIZZLE ALONG WITH ISOLATED ELEVATED THUNDERSTORMS WILL PERSIST
THROUGH MOST OF THIS MORNING. THE MODEL SEEMS TO INDICATE A BRIEF
BREAK EARLY THIS AFTERNOON. HOWEVER...WITH A SURFACE LOW MOVING UP
THE COAST ALONG THE FRONT...DECIDED TO STAY WITH A MENTION OF
THUNDER. ANOTHER CONCERN WILL BE IFR/LIFR CEILINGS TRANSITIONING
TO MVFR LATER TODAY. THE MODEL DOES FORECAST IMPROVING CEILINGS
TONIGHT AFTER A COLD FRONT PUSHES THROUGH.

40

PREV DISCUSSION... /ISSUED 625 AM CDT SUN APR 6 2014/

UPDATE...
SPC HAS ISSUED SVA 63 THRU 19Z FOR THE NORTHERN HALF OF SE TX.
NEW ZONES OUT BY 630 AM. 43

PREV DISCUSSION... /ISSUED 503 AM CDT SUN APR 6 2014/

UPDATE...
QUICK UPDATE TO ADD SEVERE TO ZONES.

DISCUSSION...
CONVECTION CONTS TO INCREASE ACROSS SE TX. SOME CONCERN THAT
ELEVATED CONVECTION COULD PRODUCE LARGE HAIL. RAISED POPS SLIGHTLY
AND ADDED SEVERE TO ZONES...MAINLY NORTH OF I-10. 43

PREV DISCUSSION... /ISSUED 345 AM CDT SUN APR 6 2014/

DISCUSSION...
AT 2 AM...AN AREA OF LOW PRESSURE WAS LOCATED OVER THE BIG BEND
WITH A WARM FRONT DIPPING INTO NORTHERN MEXICO AND THEN EASTWARD
ACROSS THE GULF. THE WARM FRONT WILL CONTINUE TO MOVE NORTH TODAY
AS THE LOW REDEVELOPS ALONG THE MIDDLE TEXAS COAST. THE POSITION
OF THE WARM FRONT IS CRITICAL TODAY IN DETERMINING WHERE THE BEST
RAIN CHANCES ARE AND MAX TEMPS. LEANED HEAVILY TOWARD THE NAM 12
SINCE IT HAS INITIALIZED BEST. A CORRIDOR OF DEEPER MOISTURE WAS
LOCATED BETWEEN CRP AND BRO WITH 850 DEW PTS AT 15 C. AN 850 LOW
WAS LOCATED OVER NEW MEXICO WITH A WEAK 850 TROUGH EXTENDING
SOUTH. AT 700 MB...A WEAK 700 MB LOW WAS ALSO OVER NEW MEXICO WITH
A TROUGH EXTENDING SOUTH BUT THE BEST 700 MB MOISTURE WAS
DISPLACED OVER NORTH TEXAS AND EAST INTO LOUISIANA. UPPER LEVEL
WINDS ARE NOT LOOKING AS FAVORABLE AS PROGGED YESTERDAY. AT 00Z...
SE TX WAS PROGGED TO LIE IN A LFQ BUT 00Z PROGS SHOWED SE TX IN A
RFQ AND SUFFERING FROM SOME SUBSIDENCE. MODELS NO LONGER AS
AGGRESSIVE WITH THE SPLITTING JET STRUCTURE AND LFQ FOR LATER
TODAY. THE POSITION OF THE WARM FRONT AND THE JET STRUCTURE
SHOULD FOCUS MOST OF THE PRECIP OVER THE NORTHERN HALF OF SE TX
AND POINTS FURTHER NORTH TODAY. HAVE TRIMMED POPS BACK SOME BUT
STILL FEEL MOST OF THE AREA WILL GET AT LEAST A FEW SHOWERS DURING
THE DAY. AS MENTIONED ABOVE...THE NAM 12 INITIALIZED AND IS
VERIFYING BEST THIS MORNING. THIS CREATES A SMALL DILEMMA FOR
LATER TODAY. THE NAM WARMS TEMPS INTO THE UPPER 70S. THE NAM 12
FCST SOUNDINGS SHOW A BREAKABLE CAP LATER THIS AFTERNOON OVER THE
EASTERN 2/3RDS OF THE CWA WITH A CONVECTIVE TEMP OF 76-77. IF THE
CAP BREAKS... PARTS OF SE TX COULD GET SOME STRONG TO SEVERE
STORMS. CAPE VALUES INCREASE TO AROUND 1500 J/KG...LI'S ARE -5 AND
LAPSE RATES LOOK RATHER UNSTABLE. SPC HAS OUTLOOKED PART OF THE
AREA UNDER SLT RISK TODAY. IF THE CAP HOLDS...SE TX WILL CONT TO
GET SOME VERY LIGHT RAIN/DRIZZLE. ANOTHER CONCERN IS THE POTENTIAL
FOR SEA FOG ALONG THE COAST. PLATFORMS OVER THE GULF ARE ALREADY
SHOWING VSBYS AT 1/4 MILE. SFC DEW PTS ARE PROGGED TO WARM TO
AROUND 70-71. WATER TEMPS (66-68) HAVE WARMED A BIT BUT NOT
ENOUGH TO END THE THREAT FOR SEA FOG. WILL CARRY FOG IN THE
WEATHER GRIDS THROUGH THE DAY. THE LOW CLOUDS/FOG MAY KEEP THE
BOUNDARY LAYER TOO STABLE FOR SFC BASED CONVECTION TO DEVELOP.
MANY CONFLICTING SIGNALS WITH REGARD TO WEATHER TODAY. WENT WITH
CHANCE POPS SOUTH AND LIKELY POPS NORTH DUE TO THE EXPECTED
POSITION OF THE JET AND WARM FRONT. WILL NOT MENTION SEVERE TODAY
DUE TO THE EXPECTED LOW CLOUDS/FOG KEEPING HEATING BELOW
CONVECTIVE TEMPS.

THE SFC LOW WILL MOVE EAST THIS EVENING AND DRAG A COLD FRONT
ACROSS SE TX. COOLER AND DRIER WEATHER IS EXPECTED ON MONDAY BUT
ENOUGH MOISTURE SHOULD HANG AROUND TO KEEP SKIES PARTLY CLOUDY. ON
MONDAY THE BASE OF THE UPPER TROUGH WILL SWING THROUGH THE REGION.
THIS FEATURE COULD TRIGGER A FEW SHOWERS SO ADDED 20 POPS FOR THE
NE HALF OF THE REGION AND INCREASED CLOUD COVER. A DRY NORTHWEST
FLOW ALOFT DEVELOPS ON TUESDAY. CLEAR...DRY AND SEASONAL CONDS ARE
EXPECTED TUE-THURSDAY. ONSHORE WINDS WILL RETURN BY WEDNESDAY
NIGHT AND MOISTURE LEVELS WILL BEGIN TO INCREASE. MOSTLY CLOUDY
SKIES ARE EXPECTED THURS-SAT WITH A GRADUAL WARMING TREND. 43

MARINE...
WINDS OVER THE GULF WATERS WILL SLOWLY DIMINISH AS A WARM FRONT
MOVES TO NEAR THE COAST BY OR SHORTLY AFTER SUNRISE. WATER
TEMPERATURES WERE IN THE MID AND UPPER 60S AND SURFACE DEWPOINTS
WILL RISE INTO THE LOWER 70S BEHIND THE WARM FRONT. SEA FOG WAS
ALREADY FORMING OVER THE PLATFORMS OFFSHORE AND EXPECT THE FOG TO
SPREAD TO ALONG THE COAST AND INTO THE BAYS BY MID MORNING. A
SURFACE LOW IS EXPECTED TO FORM ALONG THE FRONT LATER TODAY. AS THE
LOW PUSHES OFF TO THE EAST...THE FRONT WILL TURN BACK AROUND AND
MOVE OFF THE COAST THIS EVENING.

STRONG OFFSHORE WINDS WILL THEN LIKELY DEVELOP LATE MONDAY NIGHT
INTO TUESDAY. THIS WILL HELP LOWER THE TIDE LEVELS POSSIBLY AS LOW
AS 2 FEET BELOW NORMAL IN PORTIONS OF THE BAYS. AS THE WINDS
DIMINISH...TIDES WILL RETURN TO NEAR NORMAL WEDNESDAY NIGHT AND
THURSDAY.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      70  49  68  49  72 /  70  20  10  20  10
HOUSTON (IAH)              77  53  71  52  72 /  60  20  10  20  10
GALVESTON (GLS)            74  59  73  57  73 /  50  20  10  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...DENSE FOG ADVISORY UNTIL 2 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 6 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...38
Hazardous weather outlook, Apr 6, 5:17 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
517 AM CDT SUN APR 6 2014

TXZ163-164-176>179-195>200-210>213-226-227-235-071030-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON-
JACKSON-LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-
WALKER-WALLER-WASHINGTON-WHARTON-
517 AM CDT SUN APR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN ADVANCING WARM FRONT...A DEVELOPING COASTAL TROUGH OF LOW
PRESSURE AND A STRONG UPPER LEVEL DISTURBANCE WILL SET THE STAGE
FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. SPC HAS
OUTLOOKED PARTS OF SOUTHEAST TEXAS IN SLIGHT RISK. THE PRIMARY
HAZARD THIS MORNING WOULD BE LARGE HAIL...MAINLY NORTH OF I-10.
THE THREAT THIS AFTERNOON WILL BE CLOSER TO THE COAST AND THE
PRIMARY HAZARD WOULD BE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-TXZ214-236>238-071030-
BRAZORIA-CHAMBERS-GALVESTON-GALVESTON BAY-MATAGORDA-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
517 AM CDT SUN APR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN ADVANCING WARM FRONT...A DEVELOPING COASTAL TROUGH OF LOW
PRESSURE AND A STRONG UPPER LEVEL DISTURBANCE WILL SET THE STAGE
FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. SPC HAS
OUTLOOKED PARTS OF SOUTHEAST TEXAS IN SLIGHT RISK. THE PRIMARY
HAZARD THIS MORNING WOULD BE LARGE HAIL...MAINLY NORTH OF I-10.
THE THREAT THIS AFTERNOON WILL BE CLOSER TO THE COAST AND THE
PRIMARY HAZARD WOULD BE STRONG WINDS.

WARM AIR OVER RIDING COOLER SHELF WATERS HAS CREATED POCKETS OF
SEA FOG. VISIBILITIES NEAR THE COAST HAVE FALLEN TO BETWEEN 1 AND
3 NM. THE FOG WILL LINGER NEAR THE COAST FOR MUCH OF THE DAY. A
COLD FRONT WILL CROSS THE COAST THIS EVENING AND DRY NORTHWEST
WINDS IN THE WAKE OF THE FRONT SHOULD END THE FOG THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 5:44 AM CDTMarine Dense Fog AdvisoryHGX8 hr
Apr 6, 6:01 AM CDTSevere Thunderstorm WarningHGXHouston, Madison44 min
Apr 6, 6:42 AM CDTSevere Thunderstorm WarningHGXHouston48 min
Apr 6, 6:46 AM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity, Walker44 min
Apr 6, 12:45 PM CDTSpecial Weather StatementHGXPolk, Trinity30 min
Apr 6, 1:17 PM CDTSpecial Weather StatementHGXTrinity28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.